Back to Ask the Diabetes Team Ask the Diabetes Team

From Seattle, Washington, USA:

After over 15 years with type 1 diabetes, I have more than my fair share of complications: neuropathy, nephropathy, and gastroparesis. My questions relates to gastroparesis. For the last two, almost three, weeks I have been vomiting four to 12 times a day. I vomit fluids and my food. Everything that goes in, comes back out. I take Reglan and Prilosec, but I can't even keep that down. My blood sugars are actually on the low side, 38 mg/dl to 120 mg/dl [2.1 to 6.7 mmol/L]. I feel very dizzy when changing positions and I am extremely thirsty. Even with low blood sugars, I have large ketones. I have lost about 10 pounds in the last two to three weeks. My gastrointestinal doctor tells me to go to the hospital, but I hate it there. Do you know of any other treatments for an acute phase of gastroparesis? I am keeping a little bit of fluid down today by "feeding myself" Gatorade with a spoon so I don't get too much at once. Any help to keep me out of the hospital would be greatly appreciated


Gastroparesis is a very difficult problem to treat. As you have found out, once you get past the usual first-line therapies, there are not a lot of other options. Reglan, at maximum doses, can be tried. It may work for a while, but there is a relatively high rate of failure after working for a while. It is good that you are working with a gastroenterologist. However, do you think they are frustrated with your progress? Make sure you have had a recent endoscopy to rule out any mucosal abnormalities in your gut. Specialists in gastroparesis are available at some academic centers. They may have access to study medications and other experimental therapies. Small, frequent feedings are important in treating the process. Make sure you cover your meals with frequent rapid-acting insulin. Very often, patients with gastroparesis have to take their insulin after meals to address the delay in absorption of the food.


Original posting 29 Jun 2006
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.